Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 29, 2016, 3:59 PM CDT for Colbert County, Lawrence County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2016, 3:59 PM CDT (20:59 UTC)
- Expired
- Apr 29, 2016, 4:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:24 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 29, 2:24 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 224 PM CDT FRI APR 29 2016 .DISCUSSION... THE LATEST 88-D AND IR/VISIBLE SATELLITE IMAGES AT 1920Z CONTINUED TO SHOW THAT AN MCS AND ASSOCIATED LARGE AREA OF SHRA/TSRA WAS MOVING THROUGH THE MID MISSISSIPPI VALLEY AND INTO NORTHEAST MISSISSIPPI. THIS LARGE AREA OF SHRA/TSRA WAS ALONG THE SOUTHERN EDGE OF A NEARLY STATIONARY FRONTAL BOUNDARY THAT WAS EXTENDING NORTHEAST FROM NEAR MEMPHIS TENNESSEE...TO ALONG THE KENTUCKY/TENNESSEE BORDER. WILL CONTINUE WITH HIGHER POPS FROM WEST TOWARD THE EAST THIS EVENING AS LINE/AREA OF STRONG STORMS MOVE THROUGH THE FORECAST AREA. WITH DEWPOINTS FROM HSV EASTWARD INTO THE MID 50S AT THIS TIME...IT IS EXPECTED THAT THE SHRA/TSRA WILL WEAKEN WITH TIME DUE TO THE DRIER AIR IN THE LOW-MID LEVELS. DEWPOINT TEMPS OVERNIGHT WILL SLOWLY INCREASE AS THE FORECAST AREA REMAINS SOUTH OF THE BOUNDARY. THE LATEST HRRR MODEL PRECIP FORECAST INDICATED THAT THE SHRA/TSRA SHOULD SHIFT PROGRESSIVELY EAST THROUGH THE FORECAST AREA AND BE JUST ABOUT OUT OF THE AREA BY BETWEEN 03Z-04Z TONIGHT. HAVE TAPERED OFF SHRA/TSRA CHANCES THEREAFTER TONIGHT. BY 12Z SATURDAY...THE MODELS INDICATE THAT A SHORTWAVE WILL SHIFT EAST-NORTHEAST THROUGH MISSISSIPPI TOWARD THE FORECAST AREA. WILL CONTINUE WITH AN INCREASING CHANCE OF SHRA/TSRA INTO THE AREA BY SATURDAY NIGHT AND EXPECT PRECIP TO MOVE THROUGH THE AREA BY 18Z SATURDAY AS A PRE-FRONTAL TROUGH MOVES THROUGH THE REGION. A TRAILING COLD FRONT WILL DROP DOWN AND THROUGH THE FORECAST AREA BY 12Z MONDAY. ANOTHER SHORTWAVE WILL AGAIN FORM ALONG THE BOUNDARY TO THE SOUTH OF THE FORECAST AREA DURING THIS TIME FRAME WITH SCATTERED SHRA/TSRA AGAIN EXPECTED ON MONDAY AFTERNOON...CONTINUING INTO MONDAY NIGHT. ANOTHER TRAILING COLD FRONT WILL SHIFT SOUTHEAST THROUGH THE REGION BY EARLY TUESDAY MORNING. WILL CONTINUE WITH JUST CHANCES FOR SHOWERS ON TUESDAY AS COLD ADVECTION WILL BE MOVING INTO THE REGION. A STRONGER UPPER TROUGH WILL FURTHER DIG SOUTHEAST THROUGH THE OHIO VALLEY REGION INTO THE AREA BY 00Z WEDNESDAY. THIS WILL RESULT IN COOLER TEMPS AND DRYING IN THE LOW-MID LEVELS OF THE ATMOSPHERE OCCURRING BY EARLY WEDNESDAY...TO END RAIN CHANCES. A NORTHWEST MID TO UPPER LEVEL FLOW WILL SET UP THROUGH THE END OF THE EXTENDED FORECAST PERIOD WITH A LARGE RIDGE OF HIGH PRESSURE BUILDING SOUTHWARD THROUGH THE REGION. TEMPS IN THE EXTENDED FORECAST PERIODS WILL ACTUALLY BE SLIGHTLY COOLER THAN NORMAL FOR THIS TIME OF THE YEAR. TT && .AVIATION... /ISSUED 1258 PM CDT FRI APR 29 2016/ FOR 18Z TAFS...CURRENT VFR VIS/CIG AT KHSV/KMSL TAF SITES WILL GIVE WAY TO DETERIORATING CONDITIONS AS A COMPLEX OF SHRA/TSRA MOVES INTO NRN AL. LATEST TIMING PLACES THE LINE OF SHRA/TSRA MOVING INVOF KMSL BY 2130-2200Z. TSRA COVERAGE IS GENERALLY CONTINUOUS ALONG THE LINE AND THUS FEEL CONFIDENT ABOUT TSRA CHANCES AT KMSL. IMPACTS THERE MAY BE GREATER THAN AT KHSV AS THE ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY AS IT MOVES ACROSS NRN AL. TEMPO IFR CONDITIONS ARE FCST FOR KMSL DUE TO THE COVERAGE/INTENSITY OF EXPECTED ACTIVITY...BUT LOWER CIG/VIS MAY OCCUR BRIEFLY IF A HEAVIER CELL PASSES ACROSS THE TAF SITE. RAPIDLY IMPROVEMENT IS ANTICIPATED ESPECIALLY AFTER 00-02Z WITH VFR LARGELY PREVAILING THROUGH 30/1800Z. KDW && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 82 65 81 / 50 40 60 70 SHOALS 63 83 66 80 / 70 40 60 60 VINEMONT 62 81 65 79 / 50 30 60 70 FAYETTEVILLE 61 79 63 79 / 30 50 60 60 ALBERTVILLE 62 81 65 79 / 40 30 60 70 FORT PAYNE 59 80 63 78 / 20 40 60 70 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 29, 11:33 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1133 AM CDT FRI APR 29 2016 ALZ001>010-016-TNZ076-096-097-301100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1133 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS ARE FORECAST EARLY THIS AFTERNOON ACROSS FAR NORTHWESTERN ALABAMA. BY LATE THIS AFTERNOON HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWESTERN ALABAMA AND THEN MOVE FARTHER EASTWARD INTO NORTHEASTERN ALABAMA DURING THE EVENING HOURS...BEFORE DISSIPATING AROUND OR AFTER MIDNIGHT. BRIEF GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS. THE STRONGEST STORMS ARE EXPECTED TO AFFECT LOCATIONS MAINLY TO THE WEST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN UNSETTLED PERIOD IS IN THE FORECAST FOR THE UPCOMING WEEKEND AND EARLY NEXT WEEK...AS A SERIES OF SYSTEMS TRAVERSE THE SOUTHEASTERN STATES. THERE WILL BE A THREAT OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS DURING SUNDAY...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. THERE REMAINS SOME UNCERTAINTY WITH REGARDS TO THE SPECIFIC TIMING OF THUNDERSTORM ACTIVITY EARLY NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 29, 2:43 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 243 PM CDT FRI APR 29 2016 ALZ002-003-292030- COLBERT AL-FRANKLIN AL- 243 PM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 330 PM CDT... AT 242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BURTON...OR 11 MILES WEST OF TISHOMINGO STATE PARK...MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RUSSELLVILLE...RED BAY...BELGREEN...CROOKED OAK...MYNOT...NEW BETHEL... ISBELL...POSEY LOOP...CEDAR CREEK RESERVOIR AND PLEASANT SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3468 8812 3471 8771 3444 8770 3446 8816 TIME...MOT...LOC 1942Z 268DEG 38KT 3456 8838 KDW
Local storm report, Apr 29, 3:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 7 W CHEROKEE 34.75N 88.09W
04/29/2016 COLBERT AL EMERGENCY MNGR
A TREE WAS DOWNED ONTO POWER LINES BY THUNDERSTORM WINDS.
&&
TTThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:43 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Apr 29, 3:37 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 23 min |
| Apr 29, 5:00 PM CDT | Special Weather Statement | HUN | Cullman | 60 min |
| Apr 29, 5:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Apr 29, 5:59 PM CDT | Special Weather Statement | HUN | Cullman, Morgan | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.